Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 52, NWS Shreveport, LA

April 15, 2023Bienville Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 15, 2023, 7:13 PM CDT for Bienville Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2023, 7:13 PM CDT (00:13 UTC)
Expired
Apr 15, 2023, 8:00 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Bienville Parish, LA

The radar

The Shreveport radar (KSHV), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:13 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

817 
WFUS54 KSHV 160013
TORSHV
LAC013-160100-
/O.NEW.KSHV.TO.W.0052.230416T0013Z-230416T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
713 PM CDT Sat Apr 15 2023

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern Bienville Parish in northwestern Louisiana...

* Until 800 PM CDT.
    
* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Ringgold, moving east at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Bienville Parish, including the following locations...
  Castor, Lucky, Liberty Hill and Bienville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3225 9320 3236 9318 3234 9287 3219 9290
TIME...MOT...LOC 0012Z 279DEG 14KT 3230 9315 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

19
1 follow-up statement
223 
WWUS54 KSHV 160039
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
739 PM CDT Sat Apr 15 2023

LAC013-160100-
/O.CON.KSHV.TO.W.0052.000000T0000Z-230416T0100Z/
Bienville LA-
739 PM CDT Sat Apr 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN BIENVILLE PARISH...
    
At 739 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles east of Ringgold, or 18 miles west of Jonesboro,
moving east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lucky, Bienville and Liberty Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3223 9310 3235 9307 3234 9287 3219 9290
TIME...MOT...LOC 0039Z 279DEG 14KT 3228 9303 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 6:46 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 15, 6:46 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
646 PM CDT Sat Apr 15 2023

...New UPDATE...

.UPDATE...
Issued at 644 PM CDT Sat Apr 15 2023

Issued a quick update to remove 6 counties across northeast Texas
and southwest Arkansas from Severe Thunderstorm Watch number 140
as convective line continues to travel east into south Arkansas
and north Louisiana. /05/

&&

.UPDATE...
Issued at 619 PM CDT Sat Apr 15 2023

Ongoing convection is becoming linear with the primary severe
weather threat thus far being very large hail. Went ahead and
extended Severe Thunderstorm Watch number 140 to include the
remainder or our north Louisiana parishes that are downstream of
the convection. /05/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 251 PM CDT Sat Apr 15 2023

Severe weather threat to ramp up across mainly southwest Arkansas
into north Louisiana and deep east Texas late this afternoon.
This is in response to a sharp upper-level trough swinging east
across the Great Plains and interacting with a surface frontal
boundary currently across southeast Oklahoma into northeast
Texas. Rich dewpoint values in the upper 60s to lower 70s combined
with steeping lapse rates aided by diurnal heating will support
instability sufficient enough to erode the mid-level cap ahead of
the approaching frontal boundary. By the time the cap breaks,
convection is forecast to initiate across deep east Texas into
north Louisiana and southwest Arkansas. However, exact location of
when this will occur is somewhat uncertain with the possibility
that convection could initiate earlier in the afternoon to include
parts of northeast Texas and southeast Oklahoma.

Discrete deep layer thunderstorms capable of producing large hail
and damaging winds appear to be the short-term threat early in
the evening, evolving into a primary damaging wind threat as
convection becomes linear along the front this evening. Tornadoes
are are also possible but remain a slightly lesser threat.

Convection to exit the region to the southeast shortly after
midnight with northwest winds increasing to near 15 mph across
much of the region. Strongest winds will occur late in the evening
through around midnight just behind the convection with winds
diminishing to around 10 mph through the remainder of the night.

On Sunday, winds are forecast to again climb to around 10 to 15
mph with higher gusts. With northwest flow aloft prevailing
through the remainder of the short term, skies to remain mostly
clear. A cooler airmass will allow for high temperatures on Sunday
to average in the upper 60s to the lower 70s. Otherwise, stable
conditions to prevail on Sunday night with overnight lows in the
40s. /05/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 251 PM CDT Sat Apr 15 2023

A 1022mb surface high will be right over SW LA and the work week
will have a chilly start in the 40s, but our lows will quickly
rebound with 50s on Tuesday and then 60s areawide during mid to late
work week. Most of the week ahead will see those warm southerly
winds blowing in off the Gulf.  Even our high temperatures on Monday
will edge back above the mid April averages near 80, despite the
below average start. Usually we see mid 50s for lows and mid 70s
during this part of April.

Our next cold front is looking like a mid to late morning passage on
Friday, bringing next weekend a bit of a below average cool down
once again to our region. The SPC is highlighting a potential risk
mainly over OK and AR on day 6 late Thursday into Friday morning.
This is when we may see the best frontal forcing from the tail end
of a deep low lifting into the midWest U.S.  We will see the morning
low clouds and then rain chances returning by midweek as a weak
surface low and tiny bubble high edge over the plains states.

We will have to wait for a much larger and reinforcing Canadian high
to spin up that deeper surface low moving into the midWest late in
the week. This is when we should see our best opportunity for April
(thunder)showers this week. This next big air mass, while quite
chilly, will keep much farther north and even pull up stationary a
leave the frontal boundary along our I-20 corridor. While it will be
cooler with north winds and lingering clouds, next weekend may also
see lingering rainfall nearby along this boundary. /24/

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Apr 15 2023

A line of convection to move through MLU/ELD by 16/03Z with
conditions improving thereafter. Northwest winds to increase to up
to 15 knots across area terminals through 16/06Z, settling to
around 10 knots through the remainder of the overnight hours.
Winds to again increase to near 15 knots on Sunday. Otherwise, VFR
conditions to prevail areawide outside of this evenings convection.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  72  48  80 /  40   0   0   0
MLU  52  71  47  77 /  70   0   0   0
DEQ  46  70  43  79 /  20   0   0   0
TXK  49  71  46  81 /  30   0   0   0
ELD  48  70  45  78 /  60   0   0   0
TYR  50  72  48  79 /  20   0   0   0
GGG  50  71  47  79 /  20   0   0   0
LFK  52  73  47  79 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....24
AVIATION...05
Hazardous weather outlook, Apr 15, 1:20 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
120 PM CDT Sat Apr 15 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will quickly develop ahead of a cold front
this afternoon and then continue sweeping eastward after sunset. The
air will remain unstable well into the evening hours with mid to
upper 80 highs today and any of these Thunderstorms could reach
severe limits. The Storm Prediction Center maintains the Enhanced
Risk for hail and damaging winds with the frontal timing across I-30
late this afternoon. This will focus potential development right over
southern Arkansas and northern Louisiana late today. Please see the
latest SPC graphics on our Facebook and Twitter pages or on our home
page at weather.gov/shv. Once again, large hail and damaging winds
will be the primary threats for us, but an isolated tornado cannot
be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry conditions will settle in through the rest of the weekend and
into the start of next week. A series of systems will begin to move
into the region towards the middle of next week. Another round for
severe weather could be possible across portions of the area on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

24

In the hours before

Local storm report, Apr 15, 6:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             JOAQUIN                 31.97N 94.06W
04/15/2023  E0.88 INCH       SHELBY             TX   PUBLIC

&&

16
Local storm report, Apr 15, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             TIMPSON                 31.91N 94.40W
04/15/2023  E1.00 INCH       SHELBY             TX   PUBLIC

&&

16
Special weather statement, Apr 15, 6:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
648 PM CDT Sat Apr 15 2023

ARZ073-LAZ004-006-160015-
Union AR-Union LA-Claiborne LA-
648 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern Union
County, northwestern Union and northeastern Claiborne Parishes
through 715 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Homer, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Bernice, Cooley, Lisbon, Spearsville, Lillie, Hew
Hope, Antioch, Aurelle, Oakland, Taylorville, Summerfield, Corney
Lake and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Arkansas...and north central and
northwestern Louisiana.

&&

LAT...LON 3285 9231 3280 9300 3310 9299 3308 9232
TIME...MOT...LOC 2347Z 259DEG 38KT 3293 9291

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Apr 15, 7:04 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
704 PM CDT Sat Apr 15 2023

LAZ017-160030-
Sabine LA-
704 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern Sabine
Parish through 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zwolle, or 22 miles south of Mansfield, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Converse, Oak Grove, Pleasant Hill, Noble and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Louisiana.

&&

LAT...LON 3168 9379 3183 9380 3184 9347 3171 9344
TIME...MOT...LOC 0003Z 260DEG 40KT 3173 9360

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Local storm report, Apr 15, 7:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 NW RINGGOLD           32.35N 93.31W
04/15/2023  M2.75 INCH       BIENVILLE          LA   TRAINED SPOTTER

            BASEBALL SIZED.

&&

GMC
Local storm report, Apr 15, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             3 NNE BARKSDALE AIR FOR 32.54N 93.67W
04/15/2023  E1.25 INCH       BOSSIER            LA   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL. A COUPLE JUST
            SMALLER THAN PING PONG BALL SIZE (~1.3”).
            ALL STONES LARGER THAN QUARTERS ARE PANCAKE
            SHAPED.

&&

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:00 PM CDTSevere Thunderstorm Warning Destructive damage threatSHVBienville, Red River60 min
Apr 15, 7:04 PM CDTSpecial Weather StatementSHVSabine26 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Claiborne, Webster64 min
Apr 15, 7:29 PM CDTSpecial Weather StatementSHVDe Soto31 min
Apr 15, 7:43 PM CDTSevere Thunderstorm WarningSHVSabine62 min
Apr 15, 7:45 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn49 min
Apr 15, 7:58 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Lincoln, Union62 min
Apr 15, 8:01 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Sabine, Winn59 min
Apr 15, 8:04 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster56 min
Apr 15, 8:16 PM CDTSpecial Weather StatementSHVClaiborne44 min
Apr 15, 8:26 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine64 min
Apr 15, 8:29 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union61 min
Apr 15, 9:12 PM CDTSpecial Weather StatementSHVGrant, Natchitoches33 min
Apr 15, 9:30 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine30 min
Apr 15, 9:51 PM CDTSpecial Weather StatementSHVGrant39 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.